Can prolonged use of laxatives aggravate constipation? – Health and Medicine

Can prolonged use of laxatives aggravate constipation? - Health and Medicine



Thousands of Portuguese suffer from constipation and seek to combat the problem with drugs. Prolonged use of some laxatives may lead to constipation after discontinuation. During, the laxative effect remains. The risk is greater in the more potent laxatives such as salts (picosulphate), sene (oriental plant recognized for its therapeutic properties) and derivatives of this plant.

Present in many slimming products, they cause a complete emptying of the intestines. The fact that the intestine has few residues prevents the stimulation of nerve endings that promote bowel movements and evacuation. Thus, you become constipated for a few days and there is a tendency to resume taking. It is recommended to use for a maximum of one week and only in special circumstances.

One of these situations is when you can not make efforts (after surgery or myocardial infarction, for example), you have not been evacuating for days or traveling. For common constipation, laxatives based on fibers or lactulose may be used extensively. The aloe vera, another solution, contains a gel in the interior used in the mild treatment of constipation. Latex, present on the outside of the plant, is used in the most severe cases. However, it should not be used for more than seven days, and should continue the treatment with other plants or with the gel alone.

Scientific review: Maria Augusta Soares (professor at the Faculty of Pharmacy of the University of Lisbon)



Source link